Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 431, NWS Tulsa, OK
NWS Tulsa, OK issued this severe thunderstorm warning at Aug 16, 2017, 8:39 PM CDT for 6 counties in Oklahoma. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 16, 2017, 8:39 PM CDT (01:39 UTC)
- Expired
- Aug 16, 2017, 9:45 PM CDT
- In force
- 66 min
- Issued by
- NWS Tulsa, OK
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Creek County, OK, Osage County, OK, Pawnee County, OK, Rogers County, OK, Tulsa County, OK, Washington County, OK
The radar
The Tulsa radar (KINX), 80 km from the middle of the area, began a volume at 01:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 9:32 PM CDT | TSTM WND DMG | Oologah, OK | LARGE TRANSMISSION TOWER DOWNED AT PSO PLANT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 53 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 16, 2:48 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 1.7 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2168 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 1105 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 9.2
The text
As transmitted.
142
WUUS54 KTSA 170139
SVRTSA
OKC037-113-117-131-143-147-170245-
/O.NEW.KTSA.SV.W.0431.170817T0139Z-170817T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
839 PM CDT WED AUG 16 2017
The National Weather Service in Tulsa has issued a
* Severe Thunderstorm Warning for...
Northwestern Rogers County in northeastern Oklahoma...
Southeastern Osage County in northeastern Oklahoma...
Northern Creek County in northeastern Oklahoma...
Southern Washington County in northeastern Oklahoma...
Pawnee County in northeastern Oklahoma...
Tulsa County in northeastern Oklahoma...
* Until 945 PM CDT
* At 839 PM CDT, severe thunderstorms were located along a line
extending from 3 miles north of Wynona to 2 miles southwest of
Hominy to 5 miles northwest of Hallett, moving east at 50 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations in or near the path include...
Tulsa... Sand Springs...
Claremore... Pawhuska...
Pawnee... Owasso...
Bixby... Sapulpa...
Jenks... Glenpool...
Skiatook... Catoosa...
Collinsville... Hominy...
Cleveland... Mannford...
Kiefer... Barnsdall...
Sperry... Mounds...
This includes Interstate 44 between mile markers 202 and 235.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3650 9669 3669 9658 3659 9582 3660 9543
3613 9579 3586 9602 3606 9662 3616 9662
3616 9682 3624 9682 3625 9692 3631 9693
TIME...MOT...LOC 0139Z 289DEG 43KT 3660 9631 3639 9643 3630 9662
HAIL...<.75IN
WIND...70MPH
$$
693 follow-up statements
382
WWUS54 KTSA 170155
SVSTSA
Severe Weather Statement
National Weather Service Tulsa OK
855 PM CDT WED AUG 16 2017
OKC037-113-117-131-143-147-170245-
/O.CON.KTSA.SV.W.0431.000000T0000Z-170817T0245Z/
Rogers OK-Osage OK-Creek OK-Washington OK-Pawnee OK-Tulsa OK-
855 PM CDT WED AUG 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR NORTHWESTERN ROGERS...SOUTHEASTERN OSAGE...NORTHERN CREEK...
SOUTHERN WASHINGTON...PAWNEE AND TULSA COUNTIES...
At 855 PM CDT, severe thunderstorms were located along a line
extending from 3 miles east of Barnsdall to 6 miles northeast of
Walnut Creek State Park to 3 miles south of Osage, moving east at 50
mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations in or near the path include...
Tulsa... Sand Springs...
Claremore... Pawhuska...
Pawnee... Owasso...
Bixby... Sapulpa...
Jenks... Glenpool...
Skiatook... Catoosa...
Collinsville... Hominy...
Cleveland... Mannford...
Kiefer... Barnsdall...
Sperry... Mounds...
This includes Interstate 44 between mile markers 202 and 235.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3659 9582 3660 9543 3613 9579 3586 9602
3606 9662 3616 9662 3616 9682 3624 9682
3625 9692 3631 9693 3666 9635
TIME...MOT...LOC 0155Z 289DEG 43KT 3654 9610 3633 9622 3624 9641
HAIL...<.75IN
WIND...70MPH
$$
69794
WWUS54 KTSA 170221
SVSTSA
Severe Weather Statement
National Weather Service Tulsa OK
921 PM CDT WED AUG 16 2017
OKC037-113-117-131-143-147-170245-
/O.CON.KTSA.SV.W.0431.000000T0000Z-170817T0245Z/
Rogers OK-Osage OK-Creek OK-Washington OK-Pawnee OK-Tulsa OK-
921 PM CDT WED AUG 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR NORTHWESTERN ROGERS...SOUTHEASTERN OSAGE...NORTHERN CREEK...
SOUTHERN WASHINGTON...SOUTHEASTERN PAWNEE AND TULSA COUNTIES...
At 921 PM CDT, severe thunderstorms were located along a line
extending from 5 miles northeast of Vera to 4 miles west of
Collinsville to Jennings, moving east at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations in or near the path include...
Tulsa... Sand Springs...
Claremore... Owasso...
Bixby... Sapulpa...
Jenks... Glenpool...
Skiatook... Catoosa...
Collinsville... Hominy...
Cleveland... Mannford...
Kiefer... Sperry...
Mounds... Kellyville...
Oologah... Oilton...
This includes Interstate 44 between mile markers 202 and 235.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3659 9582 3660 9543 3613 9579 3586 9602
3606 9662 3616 9662 3616 9682 3624 9682
3661 9601
TIME...MOT...LOC 0221Z 280DEG 31KT 3650 9581 3639 9592 3618 9657
HAIL...<.75IN
WIND...60MPH
$$
69211
WWUS54 KTSA 170238 RRA
SVSTSA
Severe Weather Statement
National Weather Service Tulsa OK
938 PM CDT WED AUG 16 2017
OKC037-113-117-131-143-147-170248-
/O.EXP.KTSA.SV.W.0431.000000T0000Z-170817T0245Z/
Rogers OK-Osage OK-Creek OK-Washington OK-Pawnee OK-Tulsa OK-
938 PM CDT WED AUG 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ROGERS...
SOUTHEASTERN OSAGE...NORTHERN CREEK...SOUTHERN WASHINGTON...
SOUTHEASTERN PAWNEE AND TULSA COUNTIES WILL EXPIRE AT 945 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
of up to 45 mph are still possible with these thunderstorms.
A severe thunderstorm watch remains in effect until midnight CDT for
northeastern Oklahoma.
LAT...LON 3659 9582 3660 9543 3613 9579 3586 9602
3606 9662 3616 9662 3616 9682 3624 9682
3661 9601
TIME...MOT...LOC 0238Z 289DEG 43KT 3643 9557 3632 9569 3612 9634
$$
69What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 8:33 PM CDT, 6 minutes earlier.
Area forecast discussion, Aug 16, 8:33 PM CDT, 6 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
833 PM CDT Wed Aug 16 2017
...UPDATE...
.DISCUSSION...
Line of strong to severe thunderstorms continue to push into
northeast Oklahoma this evening with the threat for damaging winds
of 60-70 mph. Strongest cell moving through the Ralston area,
which is likely producing wind damage along leading edge of cold
pool. Convection should begin to slowly weaken as line approaches
the I-44 corridor where surface instability drops off. It appears
that band of storms is narrow and moving fast enough to not create
a significant threat for flooding at this time. Will continue to
monitor for now, but may be able to drop portions of the flash
flood watch depending on latest radar trends.
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flash Flood Watch until 7 AM CDT Thursday for OKZ054>072.
AR...Flash Flood Watch until 7 AM CDT Thursday for ARZ001-002-010-011-
019-020.
&&
SHORT TERM...12Hazardous weather outlook, Aug 16, 6:07 PM CDT, 2 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
607 PM CDT Wed Aug 16 2017
ARZ001-002-010-011-019-020-029-OKZ049-053>076-171045-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
607 PM CDT Wed Aug 16 2017
...Severe thunderstorms likely this evening across portions of
northeast Oklahoma...
...Heavy rainfall expected with the potential for flash flooding...
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...This afternoon and Tonight.
TORNADO.
RISK...Limited.
AREA...Northeast Oklahoma.
ONSET...Ongoing.
SEVERE THUNDERSTORM.
RISK...Significant.
AREA...Eastern Oklahoma and Northwest Arkansas.
ONSET...Ongoing.
Greatest threat area...Northeast Oklahoma, north if I-44.
FLASH FLOOD.
RISK...Elevated.
AREA...Northeast Oklahoma and Northwest Arkansas.
ONSET...early evening.
HEAVY RAIN.
RISK...Elevated.
AREA...Eastern Oklahoma and Northwest Arkansas.
ONSET...Ongoing.
DISCUSSION...
Multiple strong to severe thunderstorms have developed northwest of
the area late this afternoon. This thunderstorm activity will likely
move into northeast Oklahoma this evening with the main threat of
damaging winds to 70 mph and very heavy rain. To a lesser extent, a
limited tornado threat will also exists, mainly near the Oklahoma,
Kansas border. Storms should slowly begin to decrease in severity as
the thunderstorm line pushes into east-central Oklahoma and
northwest Arkansas overnight.
Periods of heavy rainfall are expected with the line of storms that
will move through northeast Oklahoma into northwest Arkansas this
evening into the overnight hours. Given the already moist soil
conditions, flash flooding will be likely. A flash flood watch is in
effect for a large portion of northeast Oklahoma and northwest
Arkansas through Thursday morning.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
THURSDAY...Thunderstorm Potential.
FRIDAY...Thunderstorm Potential...Heavy Rain Potential.
SATURDAY THROUGH MONDAY...Thunderstorm Potential...Dangerous Heat
Potential.
TUESDAY...Thunderstorm Potential.
EXTENDED DISCUSSION...
Thunderstorm chances will remain in the forecast Thursday across
Southeast Oklahoma and Northwest Arkansas as the cold front makes
its way through the region. A limited severe potential could be
possible over far Southeast Oklahoma ahead of the front.
Additional thunderstorm chances return Friday as an upper level
low pressure system moves across the Plains. Periods of heavy
rainfall will again be possible Friday with this next system.
A more typical August weather pattern looks to set up over the
weekend and into the start of next week. This will allow for warm
and humid conditions along with small daytime thunderstorm
chances to be possible across Eastern Oklahoma and Northwest
Arkansas this weekend into early next week.
weather.gov/tulsa contains additional information.In the hours before
Special weather statement, Aug 16, 5:13 PM CDT, 3 hours 26 minutes before
Special Weather Statement
National Weather Service Tulsa OK
513 PM CDT WED AUG 16 2017
OKZ054-162300-
Osage OK-
513 PM CDT WED AUG 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OSAGE COUNTY UNTIL
600 PM CDT...
At 511 PM CDT, a strong thunderstorm was located 3 miles east of Kaw
Lake, moving northeast at 30 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm as it continues to strengthen.
Locations in or near the path include...
Shidler... Grainola...
Foraker... Eastern Kaw Lake...
Webb City... Apperson...
A severe thunderstorm watch remains in effect until 1000 PM CDT for
northeastern Oklahoma.
LAT...LON 3700 9650 3695 9642 3674 9672 3676 9682
3677 9682 3677 9679 3678 9679 3678 9675
3700 9675
TIME...MOT...LOC 2211Z 217DEG 27KT 3679 9680Special weather statement, Aug 16, 7:14 PM CDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Tulsa OK
714 PM CDT WED AUG 16 2017
OKZ054-055-059-170115-
Osage OK-Pawnee OK-Washington OK-
714 PM CDT WED AUG 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN OSAGE...NORTHERN
WASHINGTON AND NORTHWESTERN PAWNEE COUNTIES UNTIL 815 PM CDT...
At 713 PM CDT, strong thunderstorms were located along a line
extending from 2 miles east of Sedan to 4 miles southeast of Tonkawa.
Movement was east at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations in or near the path include...
Pawhuska... Pawnee...
Fairfax... Copan...
Shidler... Ralston...
Burbank... Elgin...
Skedee... Grainola...
Foraker... Bigheart...
Pearsonia... Hulah...
Osage Hills State Park... Southern Kaw Lake...
Webb City... Wah Sha She State Park...
Apperson...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
northeastern Oklahoma.
LAT...LON 3700 9579 3696 9579 3625 9690 3625 9692
3633 9693 3634 9703 3651 9703 3655 9690
3658 9689 3660 9692 3659 9705 3668 9706
3670 9703 3668 9694 3675 9689 3674 9683
3677 9682 3678 9675 3700 9675
TIME...MOT...LOC 0013Z 267DEG 26KT 3714 9613 3663 9728
69Special weather statement, Aug 16, 8:28 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Tulsa OK
828 PM CDT WED AUG 16 2017
OKZ054-055-057>061-170230-
Tulsa OK-Craig OK-Osage OK-Rogers OK-Pawnee OK-Ottawa OK-
Washington OK-
828 PM CDT WED AUG 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CRAIG...NORTHERN
ROGERS...SOUTHEASTERN OSAGE...WESTERN OTTAWA...SOUTHERN WASHINGTON...
SOUTHEASTERN PAWNEE AND NORTHEASTERN TULSA COUNTIES UNTIL 930 PM
CDT...
At 826 PM CDT, the leading edge of strong thunderstorm outflow wind
was located along a line that extended from 6 miles south of Edna to
5 miles southwest of Delaware to 4 miles east of Wynona. Movement
was southeast at 25 mph. This strong wind was preceding the
thunderstorms that were producing it by about 20 minutes.
Wind gusts of 40 to 50 mph will be possible with these storms.
Locations in or near the path include...
Northwestern Tulsa... Sand Springs...
Miami... Vinita...
Owasso... Skiatook...
Collinsville... Commerce...
Chelsea... Sperry...
Oologah... Afton...
Ramona... Ochelata...
Jennings... Foyil...
Bluejacket... Avant...
Westport... Talala...
This includes Interstate 44 between mile markers 279 and 298.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
northeastern Oklahoma.
LAT...LON 3672 9492 3651 9535 3651 9543 3647 9544
3617 9603 3616 9663 3660 9600 3659 9545
3685 9504 3700 9505 3700 9485
TIME...MOT...LOC 0126Z 311DEG 22KT 3697 9539 3674 9574 3655 9625
69The office that day
Everything else NWS Tulsa, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 7:14 PM CDT | Special Weather Statement | TSA | Osage | 61 min |
| Aug 16, 7:17 PM CDT | Severe Thunderstorm Warning | TSA | Osage | 58 min |
| Aug 16, 7:49 PM CDT | Severe Thunderstorm Warning | TSA | Osage, Pawnee | 56 min |
| Aug 16, 7:52 PM CDT | Severe Thunderstorm Warning | TSA | Craig, Nowata, Osage, Washington | 53 min |
| Aug 16, 8:28 PM CDT | Special Weather Statement | TSA | Washington | 62 min |
| Aug 16, 8:45 PM CDT | Severe Thunderstorm Warning | TSA | Craig, Delaware, Nowata, Ottawa, Rogers, Washington | 60 min |
| Aug 16, 9:34 PM CDT | Special Weather Statement | TSA | Delaware, Mayes, Wagoner | 56 min |
| Aug 16, 9:43 PM CDT | Special Weather Statement | TSA | Craig, Nowata, Ottawa, Rogers, Tulsa | 47 min |
| Aug 16, 9:54 PM CDT | Special Weather Statement | TSA | Creek | 51 min |
| Aug 16, 10:21 PM CDT | Special Weather Statement | TSA | Cherokee, Creek, Delaware, Mayes, Okmulgee, Tulsa and 1 more | 54 min |
| Aug 16, 10:22 PM CDT | Special Weather Statement | TSA | Creek, Okfuskee, Okmulgee | 68 min |
| Aug 16, 11:12 PM CDT | Special Weather Statement | TSA | Adair, Cherokee, Muskogee, Okfuskee, Okmulgee, Wagoner | 63 min |
| Aug 17, 12:22 AM CDT | Special Weather Statement | TSA | Haskell, Latimer, Pittsburg, Sequoyah | 38 min |
| Aug 17, 1:01 AM CDT | Special Weather Statement | TSA | Haskell, Latimer, Pittsburg, Sequoyah | 29 min |
| Aug 17, 1:18 AM CDT | Severe Thunderstorm Warning | TSA | Haskell, Latimer, Pittsburg, Pushmataha | 42 min |
| Aug 17, 1:37 AM CDT | Special Weather Statement | TSA | Sequoyah | 23 min |
| Aug 17, 2:02 AM CDT | River Flood Warning | TSA | Ottawa | 54 hr |
| Aug 17, 2:02 AM CDT | Special Weather Statement | TSA | Choctaw | 28 min |
| Aug 17, 2:16 AM CDT | Areal Flood Advisory | TSA | Adair, Cherokee, Sequoyah | 5 hr |
| Aug 17, 3:05 AM CDT | Special Weather Statement | TSA | Choctaw | 40 min |
| Aug 17, 10:15 AM CDT | River Flood Advisory | TSA | Sequoyah | 15 hr |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.